0
Case Reports: Tuesday, November 2, 2010 |

Intravenous Lipid Emulsion Rescue for Severe Central Nervous System Local Anesthetic Toxicity FREE TO VIEW

Jagadeshwar G. Reddy, MD; Tim Lahm, MD
Author and Funding Information

Indiana University Purdue University at Indianapolis, Indianapolis, IN



Chest. 2010;138(4_MeetingAbstracts):76A. doi:10.1378/chest.10944
Text Size: A A A
Published online

INTRODUCTION: Intravenous lipid emulsions have been used to reverse the toxicity of lipid soluble drugs after overdose. We report a case in which intravenous lipid emulsion was used to successfully treat severe cardiovascular and central nervous system (CNS) toxicity to local anesthetic (LA) injection.

CASE PRESENTATION: A 59-year-old man was scheduled to undergo a right above the knee amputation under regional anesthesia. He received 20 ml of Mepivacaine/Ropivacaine 50/50 mixture for right femoral nerve block with ultrasound guidance, followed by a 30 ml injection of the same mixture for right sciatic nerve block. Needle placement was verified by the anesthetist prior to injection, with multiple negative aspirations for blood. Within seconds after receiving the injections he became acutely agitated, developed slurred speech, tonic clonic seizure and tachycardia with heart rate in the 160-170 range. A serious adverse reaction to LA injection was suspected. He was immediately treated with 100% oxygen by face-mask, intravenous Intralipid. He received a bolus of 1.5 ml/kg of 20% Intralipid intravenously over 1 minute; followed by an intravenous infusion of 0.25 ml/kg/min of 20% Intralipid for 60 minutes. Agitation, seizures and tachycardia resolved within 5 minutes after above treatment was started. He regained consciousness, and mental status returned to baseline within 15 minutes.

DISCUSSIONS: Major peripheral nerve blocks involve the administration of a large volume of LA in highly vascularized areas, often close to large vessels where there is increased risk of intravascular injection and/or rapid systemic absorption, which can lead to high plasma concentrations and serious adverse reactions. A negative aspiration for blood does not ensure against an intravascular injection. Ropivacaine and Mepivacaine are members of the amino amide class of LAs. Systemic adverse reactions associated with use of these agents primarily involve the CNS and cardiovascular system. CNS adverse reactions include restlessness, agitation, tremors, and convulsions, which may quickly be followed by unconsciousness and respiratory arrest. Cardiovascular toxicity can manifest as hypotension, arrhythmias and cardiac arrest. Intravenous administration of lipid emulsions has been shown to quickly reduce the plasma levels of various LA agents within minutes following administration, with the lipid emulsion acting as a “lipid sink”. Intralipid has been shown to reverse LA induced cardiac arrest in animal models. Case reports in humans describe its successful use in the treatment of refractory cardiac arrest following LA toxicity. The Association of Anesthetists of Great Britain and Ireland recommends the use of Intralipid for treatment of LA induced cardiac arrest. Nevertheless, the therapy is unknown to most critical care physicians. Experience with Intralipid use for CNS toxicity in the absence of cardiac arrest is limited. Immediate administration of Intralipid helped abort the life-threatening CNS and cardiac adverse effects related to LA toxicity, and allowed our patient to return to baseline within 15 minutes. In our search of the literature we have not identified any side effects related to the use of Intralipid for these purposes.

CONCLUSION: Intravenous Intralipid appears to be safe and effective for use in treatment of life-threatening CNS and cardiovascular adverse reactions related to LA toxicity. In situations where LAs are used, lipid rescue agents such as Intralipid should be readily available for use as resuscitative drugs. Critical care physicians need to be aware of this potentially life-saving therapy.

DISCLOSURE: Jagadeshwar Reddy, No Financial Disclosure Information; No Product/Research Disclosure Information

10:30 AM - 12:00 PM

References

RosenblattMA et al.2006; Successful use of a 20% Lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest.Anesthesiology105,217–8. [CrossRef]
 
LitzRJ et al.2006; Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion.Anaesthesia61,800–1. [CrossRef]
 

Figures

Tables

References

RosenblattMA et al.2006; Successful use of a 20% Lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest.Anesthesiology105,217–8. [CrossRef]
 
LitzRJ et al.2006; Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion.Anaesthesia61,800–1. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543